South Dakota, 2021

Hail and Damaging Winds in South Dakota, August 27, 2021

August 27, 2021 · NWS UNR · 4 events in 2 counties and zones

A long-lived severe thunderstorm tracked across portions of northwestern South Dakota, producing large hail and eventually strong winds across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived severe thunderstorm tracked across portions of northwestern South Dakota, producing large hail and eventually strong winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 12:25 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 27, 12:25 PM MST, 3 hours 55 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
125 PM MDT Fri Aug 27 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 125 PM MDT Fri Aug 27 2021

Mean troughing over the northern CONUS will sustain and active
pattern through much of the period as several shortwaves advect
through the flow. The quietest day in the period will be Sun as a
stronger cool front will advect through the region. Skies have
mainly cleared across the FA this afternoon per diurnal mixing.
Strong but compact shortwave propagating across MT this afternoon
will support LSA and resulting convection, which will eventually
affect NW SD. CAPE will remain marginal across the area with
around 1000 J/KG by peak heating. However, exceptionally strong
bulk shear of 60-70 knots will be more than enough to support
strong rotating updrafts. Main threat from any storm would be
large hail given the degree of shear in place. Any convection is
expected to be isolated given marginal CAPE and strong capping in
place, which will limit convection to far NW SD. Evening
convection will push into central SD this evening, with elevated
convention developing over SW into central SD overnight per the
advancing upper trough. Lingering high based above inversion
showers look to be more widespread Sat morning across the NW half
as the main upper wave advects into the region, although given
high based nature and lack of appreciable moisture, any showers
will be of little consequence. Shower chances linger into the
afternoon, waning through the afternoon. The only place for deep
convection will be toward far eastern scentral SD where the sfc
front will be in place. Much cooler temps can be expected Sat, esp
over NE WY where temps will struggle out of the 60s, esp where
clouds persist. Things dry out Sunday with mostly sunny skies and
cool dry weather continuing. WAA will ensue Sunday night under
steep mid level lapse rates. This may support a few late night
showers or thunderstorms esp toward central SD. Have retained low
pops for this. Otherwise, expect a warming trend through mid next
week with near daily chances for showers and thunderstorms by
Wednesday. Monsoon moisture will return by the end of the week
with unsettled SW flow. This will support an increased chance for
appreciable rain in the region (potentially locally heavy), the
coverage of which and location remains unknown attm.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1150 AM MDT Fri Aug 27 2021

MVFR CIGS are lingering across central SD, but will continue to
dissipate through the afternoon hours. Scattered strong to severe
thunderstorms are possible over far northeastern WY and far
northwestern SD later in the afternoon and evening, with MVFR/IFR
conditions in heavier precipitation.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM MDT this evening for SDZ322.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317.

&&

DISCUSSION...JC
AVIATION...13
Hazardous weather outlook, Aug 27, 2:34 AM MST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
334 AM MDT Fri Aug 27 2021

SDZ027-029-041-WYZ054>056-058-280945-
Southern Foot Hills-Southern Black Hills-Fall River-
Northern Campbell-Southern Campbell-Western Crook-Weston-
334 AM MDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today with southwest
winds gusting to near 30 mph and relative humidity dropping to
around 10 percent.

A few thunderstorms are possible later today. A strong storm or
two is possible mainly north of I-90.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Non severe thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-280945-
Harding-Perkins-Ziebach-
334 AM MDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Non severe thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026-028-030-042>044-046-047-049-074-280945-
Rapid City-Central Black Hills-Custer Co Plains-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills-
334 AM MDT Fri Aug 27 2021 /434 AM CDT Fri Aug 27 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late this afternoon and
evening, but severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Non severe thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-013-024-025-031-032-072-073-WYZ057-071-280945-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Wyoming Black Hills-Northeastern Crook-
334 AM MDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Non severe thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 27, 2:27 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
327 PM MDT Fri Aug 27 2021

WYZ056-057-071-272215-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
327 PM MDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern Crook
County through 415 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lightning Flat, or 42 miles southeast of Broadus,
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Crook
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 10423 4484 10424 4489 10494 4500 10494
TIME...MOT...LOC 2127Z 269DEG 34KT 4498 10484

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Bunkers
Special weather statement, Aug 27, 3:07 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
407 PM MDT Fri Aug 27 2021

SDZ001-012-WYZ071-272245-
Butte SD-Harding SD-Northeastern Crook WY-
407 PM MDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of southwestern Harding,
northwestern Butte and northeastern Crook Counties through 445 PM
MDT...

At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Camp Crook to 10 miles
north of Colony. Movement was east-northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Camp Crook and West Short Pines around 425 PM MDT.

Other locations in the path of these storms include Antelope Butte
and Lake Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4568 10359 4498 10357 4498 10428 4500 10428
      4499 10406 4501 10404 4557 10403
TIME...MOT...LOC 2207Z 252DEG 35KT 4545 10421 4501 10418

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Bunkers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Butte

When
August 27, 4:20 PM MST
Where
Butte County, 20.85 mi NW of Castle Rock
Measured
1.75 in hail
Reported by
Public
Coordinates
45.170, -103.750

Hail, Butte

When
August 27, 4:42 PM MST
Where
Butte County, 1 mi WNW of Hoover
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.115, -103.289

Thunderstorm Wind, Butte

When
August 27, 4:42 PM MST
Where
Butte County, 1 mi WNW of Hoover
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.115, -103.289

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Perkins

When
August 27, 5:30 PM MST
Where
Perkins County, 11.07 mi ESE of Zeona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.160, -102.710

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972388, 972390, 972391, 972402.